Acne, rosacea and Roaccutane – going downhill

OK, I’ll admit it. I lied and cheated a bit with my Roaccutane. Cheating and lying isn’t my thing, but this was my skin we’re talking about and I was scared.

When I saw the dermatologist last autumn, he said I should take Roaccutane every day in November and December, every other day in January and then once a week in February. After everything I’d been through with acne and rosacea, that all seemed a bit sudden to me. So I built in a couple of extra stages – twice a week in February and once a week in March and April. I didn’t even admit I’d done this when I saw him in April. I pretended I was off it, like I was supposed to be.

But I wasn’t. I didn’t come off it until 30th April.

On 30th April, and for most of the preceding few months, my skin had been perfectly clear. It was lovely how many people complimented me on it when I went to BlogOn on 1st May. Every one of those comments was very much appreciated.

But, during the day on 9th May, exactly nine days after my last dose of Roaccutane, spots began to appear on my face. And they started to join together. This wasn’t one or two. This was lots. I guess it was rosacea. I’m still not that familiar with rosacea. After 30 years as an acne sufferer, it still seems strange to me that I now have rosacea too. They were on my left cheek, which is one part of my face that got off relatively lightly in my two horrendous flare-ups last year.

Skin, Acne, Rosacea, Roaccutane

Was it caused by sun? We’d had a couple of hot, sunny days. Was it caused by suncream? I’d been using the exact super-safe, very expensive one recommended by the dermatologist.

But the likelihood was, it was caused by coming off Roaccutane. Which sadly means my skin is now unable to function without it.

My dermatologist had given me an emergency plan for flare-ups – some nasty antibiotics. They will sort it, but they will make me feel dreadful.

Should I take them? Should I give it a day or two to see if it settles? Or will a day or two just give it a chance to go a lot worse?

On 10th May, still less than 24 hours after the spots had appeared, my face hurt when I caught my nail on it and my skin felt uncomfortable with even my hair touching it. Sadly, these are feelings I remembered from last year. I knew there was only one thing to do. I couldn’t wait a day or two for it to settle, I had to take the antibiotics.

Skin, Rosacea, Acne, Roaccutane

Even after two doses, I could feel the negative effects of them – tiredness, heavy legs, a funny taste in my mouth, a little bit of nausea and a heightened sense of smell.

If the antibiotics clear it and it stays clear, I might be OK. But I don’t hold out much hope.

If it doesn’t work, what now? Do I go back on Roaccutane? Or is there something else that can sort me out? I actually do want to come off medication, I don’t want to be on it forever, but right now it feels like I’ve got no alternative if I want to avoid looking like a monster.

PicMonkey acne2Collage

Author: Sarah Mummy

Share This Post On

20 Comments

  1. Oh, I’m sorry this is happening again, I hope the antibiotics kick in soon. Is there a downside to staying on a low dose of roaccutane more or less permanently? Given what you’ve experienced I don’t think I’d be in a hurry to come off it …

    Post a Reply
    • Thanks very much! It’s always preferable not to be on Roaccutane long-term/ permanently, but I think if nothing else will work I would be allowed to stay on a low dose long-term. It’s difficult, as I don’t know what the long-term effects could be, but I don’t want to be living with these horrible flare-ups forever either.

      Post a Reply
  2. I am sorry it is starting to flare again. Hope the anti-b’s get you sorted, but sympathise with how nasty they are – I have had to have some nasty high dose ones before and they really do make you feel terrible. Really hope you manage to get sorted. Can you go back on the roacutane? Is there any reason you can’t stay on one a week if you need to? Big loves xx

    Post a Reply
    • Thanks very much! The antibiotics are just starting to have an effect, but it looks like I will end up back on Roaccutane – either a low dose every day or maybe the dose I was on before once a week. It’s definitely better than the bad skin and the horrible antibiotics! x

      Post a Reply
  3. So sorry it’s flaring up again. Rs so unfair and especially when you don’t even know what’s causing it so you have no way to control it. Do you think you can do a smaller dose? Obviously I know nothing whatsoever about skin conditions but I hope they can find you some kind of happy medium dose wise which gets rid of it and where you don’t feel like you’re pill popping to the max. Sending hugs xx

    Post a Reply
    • Thanks very much! I think that’s what I need – a low dose of Roaccutane just to get the balance right. I’ll see what the dermatologist thinks when I’ve finished the course of antibiotics, but that would be my preferred option at the moment! x

      Post a Reply
  4. You poor soul, it was looking great when I saw you a few weeks ago. I hope the antibiotics kick in and you feel better. Big hugs xx

    Post a Reply
    • Thank you! It was incredible how quickly it went downhill. It looked perfect when I saw you, then one day it suddenly went wrong! 🙁 x

      Post a Reply
  5. That looks very difficult, I’m sorry. I’ve not had acne/rosacea but I have had nasty flare ups with psoriasis which I have found depressing, so I do sympathise. Hope you get it sorted soon. My skin improved a lot with hrt after an unexplained early menopause. Which I was devastated about but that was one good side effect.

    Post a Reply
    • Thanks very much! I think all skin conditions can be depressing – I get eczema too and that’s depressing because it’s painful! I always thought mine might improve with the menopause – it’s either that or never! Glad that was at least one happy side-effect for you.

      Post a Reply
  6. oh sarah i’m so sorry to hear this, i really hope a long term low dose can work for you

    Post a Reply
    • Thanks very much, I hope so too! My fingers are firmly crossed!

      Post a Reply
  7. What a shame it’s come back. I do hope you manage to get it sorted soon and the antibiotics aren’t too cruel to you.
    Nat.x

    Post a Reply
    • Thanks very much! The antibiotics have been pretty brutal, but at least they’ve sorted it. For now at least. x

      Post a Reply
  8. I am so sorry that it was doing so well and you are worried that it may go back to how it was. Fingers crossed that it all works out for you, one way or another.

    Post a Reply
    • Thanks very much! I’ve crossed the first hurdle – the antibiotics has made it look better (although made me feel really rough). Now I just have to keep it that way!

      Post a Reply
  9. Oh Sarah I am gutted for you as your skin looked fantastic at Blog On. How crazy that is has gone downhill in such a short space of time. I hope that you find a long term answer soon hun, Hugs xx

    Post a Reply
    • Thanks very much! It was remarkable how quickly it changed after BlogOn. It looks like the long-term solution might just be staying on a low dose of Roaccutane, but we will see what happens! I’m in regular touch with the dermatologist! x

      Post a Reply
  10. Hi, nothing’s ever worked for me, face been purple at points, and there’s a new cream called soolantra that I have found may be the be all end all. It fights inflammation but more importantly face mites that cause it. It’s important you look into this – good luck!

    Post a Reply
    • I’ve actually been using Soolantra for over a year now (and you’ve just reminded me that I need to order some more!). I’m not sure if it’s a coincidence, but I forgot to use it one night and got a flare-up the next day. Needless to say, I never forgot it again!

      Post a Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

%d bloggers like this: